Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

What is the cause and remedy for one sided facial pain post medications for herpes zoster ?

I had been diagnosed with Herpes Zoster for which I have completed yesterday - 10 days dose of: Famciclovir - 500mg * thrice daily, Paracetamol -1000 mg thrice daily, Gabapentin (300mg) + Methylcobalamin (500 mcg) combo - thrice daily. My symptoms have improved quite a bit - sores have dried, swelling is not there, but there continues to be some pain in my (only right side of my face): ear, jaws and gums. I would like advice and opinion re the pain that persists - how come after full medication it continues and should I be continuing the medication ? Can someone please advice.
Asked On : Mon, 16 Apr 2012
Answers:  2 Views:  94
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
ENT Specialist 's  Response
Hi welcome to health care magic forum ,

Herpes Zoster infection due to HSV virus and that effect the neurons or nerves and present with blisters or sores and severe pain (neuralgia ) .

Post herpetic pain sometimes may persists for 10 to 15 month or may be less depends on severity and strain of microrganism.

In my opinion you can continue gabapentin and try carbamazepine 100 mg 1 tab daily to 3 times daily for 1 or 2 month.

You can consult an neurologist for second opinion.


Answered: Mon, 16 Apr 2012
I find this answer helpful
General & Family Physician Dr. Andrew Rynne MD's  Response

Hi there. Thank you for posting your question with Healthcaremagic. I will do my best to help you.

The medications that you are or have been on probably have contributed very little if anything to your recovery from Herpes Zoster. These medications are really only effective if started BEFORE the rash appears and in practise this is rarely achievable.

Your recovery to date is probably the spontaneous recovery that one would expect anyway without treatment. The fact that you still have pain is "normal". This pain may or may not subside in time. Taking additional antiviral medication at this stage will not influence the eventual outcome.

If the pain gradually subsides, as I hope it will, over the next month or so then that is that. If however it persists then you may need to consult a Pain Specialist or Pain Clinic. Do not wast time with OTC pain medications long term. Good luck!

I hope that I have answered your questions fully and been of some help. If you have anymore questions please contact me again anytime.

Dr Andrew Rynne.

Answered: Mon, 16 Apr 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor